| Catalog Number |
48005015X |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/06/2024
Type of Reportable Event
Malfunction
Event or Problem Description
As reported, the 5mm 15cm.018 saber percutaneous transluminal angioplasty (pta) balloon ruptured during dilatation of the lower extremity artery.The balloon was withdrawn for examination and replaced with a new saber balloon to continue the procedure.No patient injury was reported.The operator was certified to use the saber balloon.There were no obvious signs of damage to the device or packaging prior to use.Additional information and device return was requested; however, neither were obtained after multiple attempts made.
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
Additional Manufacturer Narrative
As reported, the 5mm 15cm.018 saber percutaneous transluminal angioplasty (pta) balloon ruptured during dilatation of the lower extremity artery.The balloon was withdrawn for examination and replaced with a new saber balloon to continue the procedure.No patient injury was reported.The operator was certified to use the saber balloon.There were no obvious signs of damage to the device or packaging prior to use.Additional information was requested; however, was not obtained after multiple attempts made.The product was not returned for analysis.A review of the manufacturing documentation associated with lot 82301808 presented no issues during the manufacturing process that can be related to the reported event.Based on the limited information provided, it is not possible to draw a conclusion about a clinical relationship between the device and the event.Without the return of the device for analysis, the reported customer complaint " balloon burst" could not be confirmed.With the limited information provided, without the return of the device, and with no procedural films, the cause of the reported event could not be determined.It is possible that factors related to the procedure, handling, and/or patient anatomy contributed to the reported event.According to the warnings in the safety information in the instructions for use, ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ based on the device history record review, there is no indication that the event is related to the device design or manufacturing process.Therefore, no preventative or corrective actions will be taken at this time.
Event or Problem Description
Event or Problem Description
As reported, the 5mm 15cm.018 saber percutaneous transluminal angioplasty (pta) balloon ruptured during dilatation of the lower extremity artery.The balloon was withdrawn for examination and replaced with a new saber balloon to continue the procedure.No patient injury was reported.The operator was certified to use the saber balloon.There were no obvious signs of damage to the device or packaging prior to use.The device will be returned for evaluation.Additional information was requested; however, the information was not obtained after multiple attempts.
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
Event or Problem Description
Additional Manufacturer Narrative
As reported, the 5mm 15cm.018 saber percutaneous transluminal angioplasty (pta) balloon ruptured during dilatation of the lower extremity artery.The balloon was withdrawn for examination and replaced with a new saber balloon to continue the procedure.No patient injury was reported.The operator was certified to use the saber balloon.There were no obvious signs of damage to the device or packaging prior to use.Additional information was requested; however, the information was not obtained after multiple attempts.A non-sterile unit of catheter saber 5mm15cm 150 was received coiled inside of a clear plastic bag.The device was unpacked to proceed with the product evaluation.During the visual inspection, the balloon was noted to be previously inflated, the unit did not present damages nor anomalies at naked eye on the components inspected.Functional analysis was performed on the saber unit.An initial attempt was made to insert and withdraw a 0.035¿ lab sample wire; the wire passed smoothly without any resistance, friction, or impediment.An inflator/deflator device was then connected to the unit, and the balloon inflated and presented a leak at the middle section of the component.Due to the leakage found, an sem (scanning electron microscopy) was performed and the sem analysis of the failed balloon identified localized characteristics consistent with a rupture under mechanical stress.The rupture area exhibited micro-elongations and surface scratch marks near the failure site on the external surface, indicative of material stretching and abrasion likely caused by mechanical interaction.The internal surface of the balloon showed no anomalies.A review of the manufacturing documentation associated with lot 82301808 presented no issues during the manufacturing process that can be related to the reported event.The reported event of ¿balloon burst¿ was observed through analysis of the returned device since a rupture was noted during sem analysis.It is possible that external factors that were not mentioned, such as vessel characteristics, may have led to damage to the balloon surface that led to its rupture.The absence of additional irregularities in the surrounding area supports a failure mechanism driven by external mechanical influence, potentially leading to stress concentration and material compromise.These observations suggest that localized mechanical factors may have contributed to the balloon¿s rupture.However, without return of the product for analysis or films of the event it is difficult to draw a clinical conclusion between the device and the reported event.According to the warnings in the safety information in the instructions for use, ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a (b)(4) confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ based on the information available for review, there is no indication to suggest that the reported failure could be related to the design or manufacturing process of the unit.Therefore, no corrective/preventative actions will be taken at this time.